Alert archive / South Dakota / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 8, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at May 25, 2014, 5:57 PM CDT for Brown County, Edmunds County, McPherson County, South Dakota. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 25, 2014, 5:57 PM CDT (22:57 UTC)
- Expired
- May 25, 2014, 6:30 PM CDT
- In force
- 33 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 50.0 mph
Counties Brown County, SD, Edmunds County, SD, McPherson County, SD
The radar
The Aberdeen radar (KABR), 38 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 25, 6:15 PM CDT | HAIL 0.25 | 9 Nne Ipswich, SD | SMALL HAIL BUT PLENTY OF IT. NO DAMAGE REPORTED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.0 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1335 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -17 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
794
WUUS53 KABR 252257
SVRABR
SDC013-045-089-252330-
/O.NEW.KABR.SV.W.0008.140525T2257Z-140525T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
557 PM CDT SUN MAY 25 2014
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EXTREME WEST CENTRAL BROWN COUNTY IN NORTHEAST SOUTH DAKOTA...
NORTHEASTERN EDMUNDS COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
SOUTHEASTERN MCPHERSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
* UNTIL 630 PM CDT
* AT 556 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR PLAINVIEW
COLONY...OR 9 MILES NORTHEAST OF IPSWICH...MOVING EAST AT 15 MPH.
HAZARD...PING PONG BALL SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE
TO ROOFS...SIDING...WINDOWS AND VEHICLES.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
DEERFIELD COLONY AROUND 605 PM CDT.
LONG LAKE COLONY AROUND 620 PM CDT.
GRASSLAND COLONY AROUND 625 PM CDT.
WETONKA AROUND 630 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DEADLY CLOUD TO GROUND
LIGHTNING. SEEK SHELTER INSIDE A WELL-BUILT STRUCTURE. STAY AWAY FROM
WINDOWS.
&&
LAT...LON 4573 9876 4547 9867 4546 9901 4563 9905
TIME...MOT...LOC 2257Z 258DEG 15KT 4556 9895
HAIL...1.50IN
WIND...<50MPH
$$
WISE1 follow-up statement
513 WWUS53 KABR 252325 SVSABR SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 625 PM CDT SUN MAY 25 2014 SDC013-045-089-252335- /O.EXP.KABR.SV.W.0008.000000T0000Z-140525T2330Z/ MCPHERSON SD-EDMUNDS SD-BROWN SD- 625 PM CDT SUN MAY 25 2014 ...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL BROWN... NORTHEASTERN EDMUNDS AND SOUTHEASTERN MCPHERSON COUNTIES WILL EXPIRE AT 630 PM CDT/530 PM MDT/... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. LAT...LON 4573 9876 4547 9867 4546 9901 4563 9905 TIME...MOT...LOC 2325Z 258DEG 15KT 4558 9879 $$ WISE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 25, 3:55 PM CDT, 2 hours 2 minutes earlier.
Area forecast discussion, May 25, 3:55 PM CDT, 2 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 355 PM CDT SUN MAY 25 2014 .SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT THE MAIN FORECAST CHALLENGE REVOLVES AROUND PRECIPITATION CHANCES THROUGH THE SHORT TERM PORTION OF THE FORECAST. A WEAK FRONTAL BOUNDARY DRAPED ACROSS NORTH CENTRAL SOUTH DAKOTA IS PRODUCING MARGINALLY STRONG THUNDERSTORMS. RADAR SIGNALS SO FAR SUGGEST THE LARGEST HAIL COULD BE PENNY SIZE. THE MAIN ISSUE WITH THESE STORMS WILL BE LOCALLY HEAVY RAINFALL AS DUAL POL STORM TOTAL IS SHOWING POCKETS OF TWO INCHES PLUS. INSTANTANEOUS PRECIPITATION RATES ARE ALSO VERY HIGH...BUT NOT LONG LASTING OR STATIONARY. WILL MENTION LOCALLY HEAVY RAINFALL IN THE FORECAST...BUT WILL FORGO ANY FLOOD PRODUCTS. MOST MODELS SHOW THIS BAND OF PCPN WEAKENING DURING THE OVERNIGHT HOURS WITH DRY CONDITIONS POSSIBLE FOR MOST OF THE CWA BY 12Z MONDAY. THE WEAK FRONTAL BOUNDARY TODAY WILL LIKELY BE RUNNING EAST/WEST BETWEEN HIGHWAY 12 AND 14 ON MONDAY. CONVECTIVE ALLOWING MODELS SHOW THUNDERSTORMS DEVELOPING ALONG THE BOUNDARY BY 18Z...WITH INTENSIFICATION BY 21Z. EXCELLENT CAPE VALUES...BUT LITTLE TO SHEAR WILL LEAD TO ANOTHER SMALL HAIL AND LOCALLY HEAVY RAINFALL THREAT. ANOTHER COLD FRONT MAY SLIDE SEWD ACROSS THE REGION DURING THE AFTERNOON HOURS ON TUESDAY. LACK OF AGREEMENT AMONG MODELS WITH THE TIMING AND PLACEMENT HAS CAUSED LOW FORECASTER CONFIDENCE. .LONG TERM...WEDNESDAY THROUGH SUNDAY THE BEGINNING OF THE EXTENDED PERIOD LOOKS WARM AND DRY AS A FAIRLY STRONG UPPER LEVEL RIDGE BUILDS OVER THE PLAINS. SHOWER AND THUNDERSTORM CHANCES RETURN FOR FRIDAY AND INTO THE WEEKEND AS THE RIDGE GETS DAMPENED BY A SHORTWAVE TROUGH RIDING OVER THE ROCKIES AND ACROSS THE NORTHERN PLAINS. THE GFS CONTINUES TO BE MORE AGGRESSIVE WITH THIS PATTERN THAN THE ECMWF...SO HAVE OPTED TO KEEP POPS IN THE CHANCE CATEGORY FOR NOW. HIGHS IN THE 80S...TO POSSIBLY LOWER 90S IN A FEW SPOTS...WILL BE COMMON WEDNESDAY THROUGH FRIDAY. WILL SEE SLIGHTLY COOLER AIR MOVE IN OVER THE WEEKEND...WITH HIGHS IN THE 70S SATURDAY AND SUNDAY. && .AVIATION... 18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS VFR CONDITIONS WILL PREVAIL THROUGH THE AFTERNOON HOURS. A FRONTAL BOUNDARY WILL TRACK ACROSS THE AREA THIS EVENING AND OVERNIGHT...BRINGING CHANCES OF SHOWERS AND THUNDERSTORMS. CIGS AND VSBYS MAY FALL INTO THE MVFR CATEGORY WITH ANY STORMS THAT DEVELOP. DUE TO TIMING AND LOCATION UNCERTAINTIES...HAVE JUST OPTED TO STICK WITH A VCTS MENTION AT ALL TAF SITES. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...SD LONG TERM...PARKIN AVIATION...PARKIN WEATHER.GOV/ABERDEEN
Hazardous weather outlook, May 25, 9:18 AM CDT, 8 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 918 AM CDT SUN MAY 25 2014 SDZ003>005-009-010-015>017-033>037-045-048-051-261430- CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK- STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO- 918 AM CDT SUN MAY 25 2014 /818 AM MDT SUN MAY 25 2014/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA AND NORTH CENTRAL SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP LATER THIS AFTERNOON AND CONTINUE THROUGH THE EVENING HOURS. LOCALLY HEAVY RAINFALL IS POSSIBLE WITH SOME OF THE STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY WIDELY SCATTERED TO SCATTERED STORMS ARE POSSIBLE THROUGH MIDWEEK BEFORE A BUILDING RIDGE BRINGS DRY CONDITIONS TO THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT. MNZ039-046-SDZ006>008-011-018>023-261430- TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL- 918 AM CDT SUN MAY 25 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED STORMS ARE EXPECTED TO DEVELOP THIS EVENING AND CONTINUE INTO THE EARLY OVERNIGHT HOURS. LOCALLY HEAVY RAINFALL IS POSSIBLE WITH SOME OF THE STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED STORMS WILL LINGER THROUGH MIDWEEK BEFORE A BUILDING RIDGE BRINGS DRY CONDITIONS TO THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
Nearby
Severe Thunderstorm Warnings in South Dakota, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.